January 6, 2015 — Antibiotics like Levaquin and Avelox have been linked to peripheral neuropathy, a type of nerve damage that is also a complication of type-2 diabetes.
About 60-70% of people with diabetes eventually develop neuropathy, making this the most common complication. Diabetic neuropathy may cause chronic pain, numbness, or changes in sensation in the hands, legs, or feet.
Nerve damage is caused by chronic high blood-sugar levels. Diabetic patients on antibiotics may also have problems maintaining normal blood-sugar levels, according to a study involving 80,000 diabetic patients on Cipro and Levaquin.
Patients with diabetes should be aware of the link between antibiotics and nerve damage. Last year, a study published in Neurology found that fluoroquinolone antibiotics doubled a patient’s chances of developing neuropathy.
The FDA also issued a Safety Communication about the side effect in August 2013. Although the label on antibiotics already carried warnings, the FDA emphasized that nerve damage could occur rapidly (within days) and cause permanent complications.
According to the FDA warnings:
“It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.”